How would you interpret the cortisol level?
Answer: In a patient who has been on ICIs, particularly with CTLA-4 monotherapy or combination therapy, the diagnosis of hypophysitis should be strongly suspected, especially with the presence of symptoms.
Other diagnoses to consider include physiological low cortisol levels in the afternoon and overnight, use of exogenous steroids and adrenal disease. Cortisol release has a circadian rhythm, with highest levels in the pre-dawn time and lowest at midnight. Sampling in the afternoon and evening will yield a lower result. It is also important to bear in mind cortisol levels at different laboratories may have different reference ranges depending on the methods used.
Exogenous steroids are commonly used for patients with malignancy, including dexamethasone, which would cause a low cortisol level due to suppression of the hypothalamic-pituitary-adrenal axis. It is also important to exclude the use of inhaled corticosteroids and topical glucocorticoids (including eye drops) as causes of falsely low cortisol levels, although these medications do not universally cause completely suppressed cortisol levels.
Adrenal diseases can include bilateral adrenal haemorrhage, bilateral metastases or ICI-related hypoadrenalism, although this has rarely been reported. Adrenal disease causing hypoadrenalism would be associated with an elevated ACTH level, which is not present in Jack’s case.
How does hypophysitis present?
Answer: Patients often have nonspecific symptoms including headache, nausea, vomiting and abdominal pain. Onset is rapid, and patients can become unwell within days. Rarely do patients develop any neurological deficits (due likely to the rapidity of the inflammation of the pituitary). Hence patients would not often have visual field deficits, diplopia or decreased visual acuity.
How will you manage Jack?
Answer: Once the diagnosis is suspected, the most important hormone to replace is glucocorticoids. The initial dose depends on the clinical state of the patient. Patients who are haemodynamically unstable require urgent parenteral glucocorticoids, hydrocortisone 50 to 100 mg three times daily. High-dose corticosteroids do not appear to prevent the progression of hypophysitis to long-term hormonal replacement.9 Those who can tolerate oral intake and are stable but unwell (as Jack is) should have an oral stress dose of equivalent prednisone 25 to 50 mg daily. This dose can be gradually weaned over the ensuing two to three weeks depending on the clinical presentation. Earlier recognition of presentations of hypophysitis often prevents hospitalisation and management in the outpatient setting. However, if there is any doubt on the severity of Jack’s symptoms, it is important to involve his treating oncology team and local hospital emergency department.